Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 421, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 7, 2001, 5:35 PM CDT for Pawnee County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 5:35 PM CDT (22:35 UTC)
- Expired
- Sep 7, 2001, 6:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pawnee County, NE
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 5:40 PM CDT | Hail 0.75 | Pawnee City, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 7, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
352 WUUS53 KOAX 072235 SVROMA NEC133-072315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 535 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAWNEE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 615 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF PAWNEE CITY...OR ABOUT 30 MILES WEST OF FALLS CITY...MOVING NORTH AT 40 MPH. * SOME LOCATIONS AFFECTED... PAWNEE CITY TABLE ROCK DUBOIS IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4000 9633 3998 9601 4026 9600 4028 9629 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:15 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 7, 2:15 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 PM CDT FRI SEP 7 2001 FORECAST CHALLENGES -- PRECIPITATION CHANCES SYNOPSIS -- FRONT IS NOT MAKING VERY FAST PROGRESS SOUTHEAST THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. A WEAK WAVE AHEAD OF THE STRONGER SHORT WAVE NOW ENTERING WESTERN KANSAS HAS BEEN GENERATING SOME THUNDERSTORM ACTIVITY FROM BIE NORTHEAST THROUGH OMA TO HNR AND RDA. ANOTHER STRONG WAVE IS DROPPING SOUTH SOUTHEAST INTO WYOMING ON THE SOUTHWEST SIDE OF A LOW OVER MANITOBA. THIS WAVE IS ASSOCIATED WITH A 120-140 KNOT JET CORE AND HEIGHT FALLS OF 18 DECAMETERS AT TFX THIS MORNING. FORECAST -- THE FIRST MINOR WAVE MOVING NORTHEAST HAS BEEN GENERATING OCCASIONALLY STRONG BUT NOT SEVERE THUNDERSTORMS MOVING NORTHEAST THROUGH THE SOUTHEAST PART OF THE CWA. THERE HAS BEEN A STRONG PUSH SOUTH THROUGH EASTERN COLORADO AND FAR WESTERN KANSAS AT THE SURFACE BUT LITTLE EFFECTIVE PUSH FURTHER EAST. THE NEXT CONVECTION GROUP APPEARS TO HAVE STARTED WITH THE SHORT WAVE IN WESTERN KANSAS. SOME ACTIVITY WILL OCCUR AHEAD BUT CLOUDS IN SOUTH CENTRAL NEBRASKA WOULD INDICATE SOUTHERLY FLOW IS PUSHING BACK NORTH AGAINST THE FRONT. ACTIVITY ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA SHOULD INCREASE THROUGH THE EVENING. ASSUMING THE ETA IS CORRECT THE WAVE SHOULD PUSH THROUGH SHORTLY AFTER MIDNIGHT. COOLER AIR SHOULD POUR IN BEHIND. THE NEXT WAVE WILL CONTINUE SOUTH SOUTHEAST. ALL THREE MODELS WANT TO GENERATE A LOW ALOFT WITH THE SYSTEM...ALTHOUGH TIMING AND DETAILS ARE ALL OVER THE PLACE. NET RESULT IS THAT IT WILL BE RELUCTANT TO COME OUT...AND GET TIME ENOUGH TO GET SOME MOISTURE IN AHEAD OF IT. TEMPERATURES WILL REMAIN COOL WITH THE NEXT BEST THREAT OF PRECIP AFTER TONIGHT ON SATURDAY NIGHT. CHANCE OF PRECIP WED AND THU IN THE EXTENDED. .OMA...NONE. POWERS
In the hours before
Special weather statement, Sep 7, 5:20 PM CDT, 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-080105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 520 PM CDT FRI SEP 7 2001 A SEVERE THUNDESTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH 800 PM CDT. THE MAIN THREATS FROM THESE STORMS ARE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. MILLER
Local storm report, Sep 7, 5:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
533 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 NW WESTERN NE .88 INCH HAIL
09/07/01 SALINE REPORTED BY STORM
SPOTTER. EVENT DURATION
3 MINUTES.
0500 PM 3 S WESTERN NE .88 INCH HAIL
09/07/01 SALINE REPORTED BY STORM
SPOTTER.
0520 PM 2 W WILBER NE 1.75 INCH HAIL
09/07/01 SALINE REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:51 AM CDT | Severe Thunderstorm Warning | OAX | Knox | 54 min |
| Sep 7, 1:09 AM CDT | Severe Thunderstorm Warning | OAX | Antelope | 46 min |
| Sep 7, 1:48 AM CDT | Severe Thunderstorm Warning | OAX | Knox, Pierce | 42 min |
| Sep 7, 1:55 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 35 min |
| Sep 7, 3:13 AM CDT | Severe Thunderstorm Warning | OAX | Cuming | 32 min |
| Sep 7, 3:18 AM CDT | Severe Thunderstorm Warning | OAX | Colfax | 27 min |
| Sep 7, 3:24 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 36 min |
| Sep 7, 3:51 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 24 min |
| Sep 7, 11:13 AM CDT | Severe Thunderstorm Warning | OAX | Johnson | 32 min |
| Sep 7, 4:43 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 32 min |
| Sep 7, 4:53 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 52 min |
| Sep 7, 5:12 PM CDT | Tornado Warning | OAX | Saline | 33 min |
| Sep 7, 5:31 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 59 min |
| Sep 7, 6:31 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 44 min |
| Sep 7, 6:38 PM CDT | Flash Flood Warning | OAX | Pawnee | 6 hr |
| Sep 7, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 44 min |
| Sep 7, 6:59 PM CDT | Tornado Warning | OAX | Gage | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.